Texas, 2011

Tornadoes and Hail in Texas, May 25 to 26, 2011

May 25 to 26, 2011 · NWS HGX · 23 events in 9 counties and zones

The trailing cold front from a strong storm system across the north central states triggered evening and overnight severe thunderstorms with very large hail and strong wind gusts across portions of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The trailing cold front from a strong storm system across the north central states triggered evening and overnight severe thunderstorms with very large hail and strong wind gusts across portions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 25, 6:15 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 25, 6:15 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT WED MAY 25 2011

.AVIATION...
IN A SORT OF HOLDING PATTERN WITH 00Z TAFS AS INGREDIENTS SEEM TO
BE STILL COMING TOGETHER FOR SOME POSSIBLE CONVECTION IN THE NEXT
FEW HOURS. A WEAK SFC BOUNDARY COMBINED WITH ABUNDANT HEATING/LOW
LEVEL MOISTURE/STRONG INFLOW ARE KEY ELEMENTS THUS FAR. BUT NOT A
WHOLE LOT POPPING UP AS OF YET. THE SLOW SWD PUSH OF THE BOUNDARY
SHOULD KEEP A SLIGHT CHANCE OF CONVECTION IN THE FCST THROUGH THE
EVENING HOURS BEFORE THINGS STABILIZE OVERNIGHT. BUT FOR NOW HAVE
KEPT THE MENTION OF CB/VCTS OUT. THE LIGHTER WINDS AND MOSTLY CLR
SKIES OVERNIGHT COULD MAKE FOR SOME BRIEF MVFR/IFR CIGS/VIS AHEAD
OF THE VERY WEAK FRONT...BUT THE DRIER AIR MOVING DOWN INTO SE TX
WILL HELP TO MIX THINGS OUT BY SUNRISE. VFR TO PREVAIL TOMORROW.
41

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED MAY 25 2011/
A FRONTAL BOUNDARY FROM WACO TO TEXARKANA AT 19Z SHOULD SLOWLY
SLIDE INTO SE TX LATER THIS EVENING AND TONIGHT. IT IS POSSIBLE
FOR A FEW ISOLATED STORMS TO DEVELOP SHOULD THE CAP WEAKEN ENOUGH
ALONG THE FRONT. SHOULD A STORM DEVELOP...IT WILL LIKELY BECOME
SEVERE GIVEN CAPE OF 3000-3500 J/KG OVER THE AREA. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREATS. AN 18Z
SOUNDING FROM SHV SHOWS A VERY WEAK CAP TO THE NORTH SO THINK THE
MAIN THREAT WILL STILL BE WELL NE OF THE CWA. ANY THUNDERSTORM
ACTIVITY SHOULD BEGIN TO DECREASE BETWEEN 03Z-06Z TONIGHT. THE
FORECAST HAS 20/30 POPS FOR THE NORTHERN PORTIONS OF SE TX AND SEE
NO REASON TO CHANGE THIS ALTHOUGH MORE THAN LIKELY THE CAP WILL
HOLD OVER SE TX.

MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH BRINGING THE FRONT
INTO SE TX AND STALLING IT ACROSS HOUSTON. GFS HAS THE FRONT
REACHING THE COAST BUT HIGHLY DOUBT THAT. FORECAST STICKS CLOSER
TO THE NAM/WRF SOLUTIONS. DRIER AIR BEHIND THE FRONT MAY BE
ENOUGH FOR COOLING AND MIN TEMPS IN THE UPPER 60S. THIS WILL BE
SHORT LIVED BECAUSE THE FRONT SHOULD LIFT NORTH/DISSIPATE
TOMORROW NIGHT BRINGING BACK THE GULF MOISTURE AND HUMIDITY.

MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK...PERSISTENCE LOOKS
LIKE THE BEST FORECAST. SOUTHERLY FLOW IN THE BOUNDARY LAYER
SHOULD CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE JET
STREAM PATTERN DOES CHANGE BE SUNDAY WITH A DEEPENING TROUGH OVER
THE GREAT BASIN AND A BROAD UPPER LEVEL RIDGE OVER THE N GULF
COAST. THIS RIDGE SHOULD EXPAND INTO TX BY NEXT MON/TUE.
SUBSIDENCE FROM THE RIDGE WILL KEEP THUNDERSTORM CHANCES OUT OF
THE FORECAST WITH MORE HOT/HUMID DAYS. BOTTOM LINE...NO RELIEF
FROM THE DROUGHT FOR THE NEXT WEEK.

39

MARINE...
THE MODERATE TO STRONG ONSHORE FLOW WILL PERSIST FOR THE REST OF
THE AFTERNOON...AND CAUTION FLAGS WILL REMAIN UP FOR ALL WATERS.
WIND SPEEDS AND SEAS WILL DECREASE SIGNIFICANTLY TONIGHT AND
TOMORROW AS A WEAK COLD FRONT MOVES INTO SOUTHEAST TEXAS AND
STALLS NORTH OF THE COAST. THE PRESSURE GRADIENT TIGHTENS AGAIN
ON FRIDAY IN RESPONSE TO ANOTHER AREA OF LOW PRESSURE DEVELOPING
OVER THE SOUTHERN PLAINS. AS A RESULT...A MODERATE TO STRONG
ONSHORE FLOW CAN BE EXPECTED FRIDAY AFTERNOON THROUGH MONDAY
NIGHT...AND CAUTION FLAGS AND/OR ADVISORIES ARE EXPECTED. A
WEAKER EASTERLY FLOW IS EXPECTED BEGINNING AROUND THE MIDDLE OF
NEXT WEEK. 42

CLIMATE...
IF NO RAIN FALLS AT OUR MAJOR CLIMATE SITES FOR THE REST OF
MAY... IAH'S MONTHLY RAINFALL TOTAL OF 0.32 INCHES WOULD RANK AS
THE 6TH DRIEST MAY ON RECORD...HOU'S MONTHLY RAINFALL TOTAL OF
0.19 INCHES WOULD RANK AS THE 4TH DRIEST MAY ON RECORD...GLS'S
MONTHLY RAINFALL TOTAL OF 0.38 INCHES WOULD NOT RANK AS ONE OF
THE TOP 10 DRIEST MAYS ON RECORD...AND CLL'S MONTHLY RAINFALL
TOTAL OF 3.37 INCHES WOULD NOT RANK AS ONE OF THE TOP 10 DRIEST
MAYS ON RECORD. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  92  71  95  73 /  30  10  10  10  10
HOUSTON (IAH)              74  94  72  94  74 /  20  10  10  10  10
GALVESTON (GLS)            78  86  76  86  77 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 2:03 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT WED MAY 25 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
303 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON THROUGH MIDNIGHT...NORTH OF OF THE HOUSTON METRO AREA.
A FRONT WILL PUSH INTO SOUTHEAST TEXAS TONIGHT AND A FEW
THUNDERSTORMS COULD DEVELOP ALONG IT. SHOULD THE THUNDERSTORMS
BREAK THROUGH THE CAPPING INVERSION...THE STORMS COULD BECOME
SEVERE GIVEN STRONG INSTABILITY. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORM ACTIVITY
SHOULD END BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, May 25, 7:08 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT WED MAY 25 2011

TXZ177-199-260200-
MONTGOMERY-WALKER-
808 PM CDT WED MAY 25 2011

...STRONG CELL IN NORTHWEST MONTGOMERY AND SOUTHWEST WALKER
COUNTIES....

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HUNTSVILLE...MOVING EAST AT
20 MPH.

PEA SIZE HAIL...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN FURTHER AND WILL BE MONITORED FOR A POSSIBLE WARNING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3060 9535 3052 9536 3049 9535 3047 9580
      3051 9582 3068 9583 3087 9539 3086 9535
TIME...MOT...LOC 0107Z 250DEG 18KT 3060 9575

The radar

The Ft Hood radar (KGRK), 92 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Burleson

When
May 25, 8:11 PM CST
Where
Burleson County, Somerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.350, -96.530

Quarter size hail occurred in Somerville.

Hail, Walker

When
May 25, 9:30 PM CST
Where
Walker County, 3.01 mi SSE of Huntsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.680, -95.550

Quarter size hail was observed south of Huntsville.

Hail, Walker

When
May 25, 9:40 PM CST
Where
Walker County, 2.75 mi WSW of Huntsville Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.710, -95.620

Golf ball size hail occurred near the intersection of SH 30 and FM 1791 west of Huntsville.

Hail, Walker

When
May 25, 9:54 PM CST
Where
Walker County, 4.87 mi N of Hawthorne
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
30.600, -95.410

Golf ball size hail occurred at the intersection of SH 150 and FM 1097 to the northeast of New Waverly.

Hail, Montgomery

When
May 25, 10:00 PM CST
Where
Montgomery County, 3.06 mi WSW of Fostoria
Measured
3 in hail
Property damage
$10,000
Reported by
Public
Coordinates
30.310, -95.220

Tennis ball to tea cup size hail occurred in southern San Jacinto county.

Hail, Colorado

When
May 25, 10:30 PM CST
Where
Colorado County, 1.38 mi S of Columbus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.700, -96.550

Quarter size hail occurred in the Columbus area.

Hail, Liberty

When
May 25, 10:32 PM CST
Where
Liberty County, 2 mi N of Cleveland
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
30.379, -95.100

Golf ball to tea cup size hail occurred just north of Cleveland near the intersection of FM 1725 and Tony Tap Road.

Hail, Liberty

When
May 25, 10:40 PM CST
Where
Liberty County, 1.38 mi ESE of Cleveland
Measured
4 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.340, -95.080

Baseball to grapefruit size hail occurred in and around the Cleveland area.

Tornado, Liberty

When
May 25, 10:49 PM CST
Where
Liberty County, 2.26 mi SE of Excelsior
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Public
Coordinates
30.300, -95.090

Tornado that was observed by the general public caused little or no damage.

Hail, Colorado

When
May 25, 10:50 PM CST
Where
Colorado County, 2.16 mi SSW of Altair
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.540, -96.480

Golf ball size hail occurred near Altair at the intersection of Highways 71 and 98.

Hail, Colorado

When
May 25, 10:50 PM CST
Where
Colorado County, 3.3 mi NNE of Rock Is
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.570, -96.550

Golf ball size hail occurred south of Columbus.

Hail, Colorado

When
May 25, 11:00 PM CST to 11:03 PM CST
Where
Colorado County, Weimar
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.700, -96.780

Quarter size hail occurred near Weimar.

Tornado, Liberty

When
May 25, 11:15 PM CST
Where
Liberty County, 1.38 mi WNW of Kenefick
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.110, -94.850

Tornado near Kenefick downed trees that blocked some streets on FM 1008.

Thunderstorm Wind, Liberty

When
May 25, 11:24 PM CST
Where
Liberty County, 4.98 mi SE of Dayton Seaberg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
29.970, -94.860

Strong wind gusts blew down trees in the Westlake area south of Dayton.

Hail, Colorado

When
May 25, 11:55 PM CST
Where
Colorado County, 0.92 mi SE of Sheridan
Measured
2.75 in hail
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
29.490, -96.670

Baseball size hail occurred near Sheridan.

Thunderstorm Wind, Jackson

When
May 26, 12:17 AM CST
Where
Jackson County, 0.69 mi N of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
29.140, -96.630

Strong thunderstorm winds ripped a roof off of a trailer home.

Hail, Chambers

When
May 26, 12:18 AM CST
Where
Chambers County, Winnie
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.820, -94.380

Golf ball size hail occurred near Winnie.

Hail, Harris

When
May 26, 12:43 AM CST
Where
Harris County, 1.39 mi ESE of Golden Acres
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
29.660, -95.150

Ping pong ball size hail occurred in the Pasadena area.

Hail, Jackson

When
May 26, 12:50 AM CST
Where
Jackson County, 0.92 mi SE of Ganado
Measured
2.5 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
29.040, -96.510

Windows were broken out on vehicles, houses and an apartment complex due to tennis ball size hail.

Thunderstorm Wind, Jackson

When
May 26, 12:50 AM CST
Where
Jackson County, 0.92 mi SE of Ganado
Measured
61 kt (70 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.040, -96.510

A strong wind gust was measured near Ganado.

Thunderstorm Wind, Jackson

When
May 26, 1:18 AM CST
Where
Jackson County, 0.69 mi S of Edna
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.970, -96.650

An estimated 70 mph wind gust occurred at the jail in Edna.

Hail, Matagorda

When
May 26, 1:50 AM CST
Where
Matagorda County, Blessing
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.870, -96.220

Golf ball size hail along with some strong winds occurred in and around Blessing.

Thunderstorm Wind, Matagorda

When
May 26, 2:00 AM CST
Where
Matagorda County, 0.92 mi SE of (Psx)palacios Muni A
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
28.710, -96.240

Strong thunderstorm winds downed power lines and set a transformer on fire in the Palacios area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293706, 293707, 293708, 293709, 293710, 293711, 293731, 293713, 293722, 293714, 293715, 293716, 293724, 293725, 293717, 293726, 293718, 293719, 293720, 293728, 293729, 293721, 293727.